Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

June 15, 2025Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2025, 8:24 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2025, 8:24 AM CDT (13:24 UTC)
Expired
Jun 15, 2025, 9:15 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KFSD 151324
SVRFSD
IAC149-167-151415-
/O.NEW.KFSD.SV.W.0073.250615T1324Z-250615T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
824 AM CDT Sun Jun 15 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Sioux County in northwestern Iowa...
  Northern Plymouth County in northwestern Iowa...

* Until 915 AM CDT.

* At 824 AM CDT, a severe thunderstorm was located near Craig, or 7
  miles northwest of Le Mars, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Le Mars, Maurice, and Struble around 830 AM CDT.
  Remsen around 840 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 9654 4300 9639 4291 9586 4289 9585
      4263 9586
TIME...MOT...LOC 1324Z 289DEG 24KT 4287 9625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
2 follow-up statements
999 
WWUS53 KFSD 151338
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
838 AM CDT Sun Jun 15 2025

IAC149-167-151415-
/O.CON.KFSD.SV.W.0073.000000T0000Z-250615T1415Z/
Sioux IA-Plymouth IA-
838 AM CDT Sun Jun 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTH CENTRAL SIOUX AND NORTHEASTERN PLYMOUTH COUNTIES...

At 837 AM CDT, a severe thunderstorm was located near Le Mars, moving
southeast at 25 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Le Mars, Oyens and Remsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4281 9645 4299 9632 4291 9586 4289 9585
      4263 9586
TIME...MOT...LOC 1337Z 295DEG 21KT 4283 9616 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Weisser
200 
WWUS53 KFSD 151405
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
905 AM CDT Sun Jun 15 2025

IAC149-167-151415-
/O.EXP.KFSD.SV.W.0073.000000T0000Z-250615T1415Z/
Sioux IA-Plymouth IA-
905 AM CDT Sun Jun 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIOUX AND
NORTHEASTERN PLYMOUTH COUNTIES WILL EXPIRE AT 915 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 4281 9645 4299 9632 4291 9586 4289 9585
      4263 9586
TIME...MOT...LOC 1405Z 289DEG 24KT 4277 9592 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:50 AM CDT, 1 hour 34 minutes earlier. Its key messages:

  • A weak wave will bring another chance for disorganized strong to severe storms today. The better chances appear to be near and east of US Highway 81 in the afternoon and evening, with moderate confidence in timing/location. Locally heavy rain is also possible.
  • Late Monday into early Tuesday will bring a greater potential for severe storms and more widespread rain. While confidence in more organized storms and heavy rain potential is growing, confidence is still rather low on exact timing/location.
  • Very warm temperatures (highs in the 90s) become more likely late in the week, with a moderate (40-60+%) probability of heat indices topping 100F in some areas Friday and Saturday.
Area forecast discussion, Jun 15, 6:50 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
650 AM CDT Sun Jun 15 2025

.KEY MESSAGES...

- A weak wave will bring another chance for disorganized strong
  to severe storms today. The better chances appear to be near and
  east of US Highway 81 in the afternoon and evening, with
  moderate confidence in timing/location. Locally heavy rain is
  also possible.

- Late Monday into early Tuesday will bring a greater potential
  for severe storms and more widespread rain. While confidence in
  more organized storms and heavy rain potential is growing,
  confidence is still rather low on exact timing/location.

- Very warm temperatures (highs in the 90s) become more likely
  late in the week, with a moderate (40-60+%) probability of heat
  indices topping 100F in some areas Friday and Saturday.

&&

.DISCUSSION...
Issued at 420 AM CDT Sun Jun 15 2025

Focus for this forecast period will be on repeated convective
chances over the next 48 hours or so.

TODAY-TONIGHT: Ongoing near-severe convection in eastern portions
of the forecast area early this morning as a subtle wave slides
southeast along the elevated warm front. Could see small to
perhaps marginally severe hail and pockets of heavy rainfall that
will need monitoring.

Attention then turns to another weak wave sliding east across the
Dakotas today. May see scattered showers/storms across the western
portions of the forecast area with this wave after daybreak, but
weak instability should keep this activity below severe limits. A
weakening cap should allow for stronger storms early-mid afternoon
across the central and eastern portions of the CWA. Deep layer
shear is forecast to be slightly stronger than we saw yesterday,
but still rather modest around 30kt, so storms should still be
rather disorganized. However, given MUCAPE of 2500 J/kg and mid
level lapse rates of 7-8 C/km, stronger clusters could produce
hail to the size of ping pong balls with wind gusts to 60 mph.

This activity should generally wane by late evening, but similar
to now, could see additional storms develop after midnight as a
weak low level jet impinges on the elevated warm front. Rainfall
with any of this activity is expected to be rather efficient with
a deep moist layer and PWAT values topping 1.5 inches across at
least the eastern half of the area. Storms late yesterday and
early this morning have already produced pockets of 1-2 inches
(locally higher) across portions of northwest Minnesota and
northwest Iowa, so additional rains in these areas could begin to
produce isolated flash flooding concerns, and WPC has introduced a
Slight (Level 2 of 4) Excessive Rainfall Outlook across northwest
Iowa and nearby areas.

MONDAY-EARLY TUESDAY: While confidence is generally low on exactly
how convection will evolve during this period (specifically timing
and location), the overall pattern of a stronger mid-upper level
wave, approaching cool front, and increased deep layer shear will
support a more organized severe storm threat across a portion of
the northern Plains, including our forecast area. The mid-upper
level wave and associated jet streak are expected to track north
of our forecast area, perhaps brushing the Highway 14 corridor,
which should focus the strongest deep layer shear (40-50+ kt per
NAM/RAP projections) across the northern half of the forecast
area, mainly north of I-90. The strong shear combined with MLCAPE
2500-3000 J/kg could support supercell development, especially
along the advancing cool front or other lingering boundaries in
the late afternoon. With these initial discrete supercells would
come the threats of large to very large hail (golf ball size or
larger) and isolated tornadoes. As storms grow upscale in the
evening, bowing segments capable of damaging wind gusts up to
65 mph will become the primary threat, though isolated tornadoes
would still be possible with the line of storms.

Later Monday night-early Tuesday becomes more uncertain, though it
seems reasonable that additional storms will remain possible along
the elevated boundary through the nighttime hours. The question is
where exactly that boundary will reside, though consensus favors a
greater potential for storms south of I-90, and perhaps even near
to south of the Missouri River. Additional heavy rains will remain
a concern through this period.

MIDWEEK ONWARD: Limited time to dig into the mid-long range
portion of the forecast this morning. However, attention will need
to be paid to a building upper ridge by the end of the week which
will support warming temperatures. Highs in the 90s appear likely
by Friday-Saturday and the current NBM may be a little on the low
side with projected highs. Dew points in the mid 60s to lower 70s
would suggest areas of triple digit heat indices, and ensembles
support this with a moderate (40-60+%) probabilities of apparent
temperatures topping 100F in some locations Friday and Saturday
afternoons. Those with outdoor activities planned or limited
cooling options will want to monitor the forecast and prepare for
the potential extreme heat.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 650 AM CDT Sun Jun 15 2025

Isolated to scattered convection will impact the broader forecast
area through this period. While it's difficult to pinpoint timing
at any single location, mid afternoon-early evening (15/20Z-16/01Z)
appears to be favored for storms to impact our TAF sites. During
this window, stronger storms could produce IFR visibility in
moderate to heavy rain, though with uncertainty in timing, have
limited to MVFR conditions for now.

Also seeing areas of FG/BR to start off this TAF period. Worst
conditions with LIFR ceilings/visibility are expected in higher
elevations (southwest MN and Coteau of east central SD), but could
see a period of reduced visibility and/or ceilings sneak into KHON
or KFSD for a few hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Jun 15, 4:53 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Sun Jun 15 2025

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-161000-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Lake-Moody-
453 AM CDT Sun Jun 15 2025

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

An area of low clouds and fog has developed early this morning.
Locally dense fog will reduce visibility 1/2 mile or less at times
through mid-morning, especially along and east of the Buffalo Ridge
in southwest Minnesota.

Clusters of thunderstorms are expected to develop around the Highway
81 to Interstate 29 corridors in the early afternoon, moving east
into southwest Minnesota through this evening. Isolated strong to
severe storms are possible, with the primary threats of hail to 1.5
inches (ping pong ball size) and wind gusts to 60 mph. Locally heavy
rain may also produce ponding water in urban locations and low lying
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and evening,
with an Enhanced (Level 3 of 5) Risk for severe storms. Initial
storms will be capable of producing golf ball size or larger hail
along with isolated tornadoes. As storms evolve into line segments,
the primary threat will transition to damaging wind gusts up to 65
mph with isolated embedded tornadoes. The greatest uncertainty for
Monday is exactly where storms will develop and track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 10 pm today.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054-
057>071-161000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
453 AM CDT Sun Jun 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Clusters of thunderstorms are expected to develop around the Highway
81 to Interstate 29 corridors in the early afternoon, moving east
into northwest Iowa through this evening. Isolated strong to severe
storms are possible, with the primary threats of hail to 1.5 inches
(ping pong ball size) and wind gusts to 60 mph. Locally heavy rain
may also produce ponding water in urban locations and low lying
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and evening,
with a Slight (Level 2 of 5) Risk for severe storms. The primary
threat with initial storms will be hail up to golf ball size,
though isolated larger hail and perhaps a tornado are possible. As
storms evolve into line segments, the primary threat will transition
to damaging wind gusts up to 65 mph with isolated embedded tornadoes.
The greatest uncertainty for Monday is exactly where storms will
develop and track.

By the end of this week, heat and humidity building into the area may
produce periods of heat indices above 100F in some areas. Those with
outdoor activities planned, or with limited cooling resources, will
want to monitor the forecast and prepare for potential extreme heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 10 pm today.

In the hours before

Special weather statement, Jun 15, 5:38 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
538 AM CDT Sun Jun 15 2025

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-151430-
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
Including the cities of Sibley, Spirit Lake, Milford,
Arnolds Park, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall,
Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson,
Lakefield, Pipestone, Luverne, Brookings, and Flandreau
538 AM CDT Sun Jun 15 2025

...AREAS OF FOG ACROSS SOUTHWEST MINNESOTA AND NEARBY AREAS...

Areas of fog occasionally reducing visibility to around 1/2 mile
or less have developed early this morning, especially along and
east of the Buffalo Ridge. Travelers should be prepared for
rapidly deteriorating or changing visibility, and use extra
caution at intersections and railroad crossings. Leave your
headlights on, even after daybreak, so others can see you.

The fog is expected to improve by 9 to 10 AM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:08 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux52 min
Jun 14, 7:13 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 14, 9:48 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.